Alert archive / Georgia / Tornado Warnings in 2004

Tornado Warning 26, NWS Charleston, SC

September 6, 2004Chatham County, Georgia

NWS Charleston, SC issued this tornado warning at Sep 6, 2004, 12:32 AM EDT for Chatham County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2004, 12:32 AM EDT (04:32 UTC)
Expired
Sep 6, 2004, 1:00 AM EDT
In force
28 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1206 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WFUS52 KCHS 060432
TORCHS
GAC051-060500-
/X.NEW.KCHS.TO.W.0010.040906T0432Z-040906T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1232 AM EDT MON SEP 6 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  CHATHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 100 AM EDT

* AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  BURROUGHS...OR ABOUT 7 MILES EAST OF RICHMOND HILL...MOVING
  NORTHWEST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BURROUGHS...

A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3192 8123 3199 8114 3211 8136 3205 8135

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Sep 5, 10:20 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 5, 10:20 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 PM EDT SUN SEP 5 2004

.PUBLIC...BANDS OF RAIN FROM FRANCES HAVE BEEN SPINNING OVER SE GA
MAINLY S OF I-16 THE PAST FEW HRS AND THIS SCENARIO SHOULD PERSIST
FOR AT LEAST THE NEXT FEW HRS. THUS...THE ONGOING POP SCHEME SEEMS
TO BE WORKING NICELY WITH LOW/MID CHC POPS OVER SE SC INCRG TO HI
CHC/LIKELY POPS OVER SE GA. TEMPS AND WINDS LOOK IN LINE SO DO
ANTICIPATE AN UPDATE BEING NEEDED.

&&

.MARINE...SUSTAINED WIND SPEEDS OVER THE WATERS STILL BEING REPORTED
AT 25-35 KT WITH GUSTS APCHG 40 KT. GIVEN THAT STRONGER BANDS FROM
FRANCES ARE CONTINUING TO SPIN ONSHORE OVER THE GA WATERS DO NOT SEE
MUCH REASON TO REMOVE THE GALE HEADLINE ATTM. WILL MAINTAIN VEERING
TO ELY AND WILL KEEP SPEEDS AS IS...BUT WILL MAKE MINOR TWEAK TO
MON/S INITIAL SPEED OVER THE GA OFFSHORE WATERS BY BUMPING THOSE
SPEEDS UP TO 30 KT.

AS FOR WAVE HEIGHTS...HAVE SEEN WAVES COME DOWN A BIT IN THE PAST
COUPLE OF HRS TO ARND 10-11 FT. NEVERTHELESS...WITH THE BANDS MOVING
ACRS...WIND WAVE COMPONENT IS DOMINATING AS PDS HAVE COME DOWN TO
6-8 SEC. WITH THIS IN MIND...WAVES MAY INCRS BETWEEN HOURLY BUOY OBS
SO WILL NOT MESS WITH ONGOING SEAS AS CWF CURRENTLY ADVERTISES.

FOR THE SC WATERS...WILL MAINTAIN SCA HEADLINES FOR ALL WATERS AS
WINDS ARE WELL WITHIN SCA CRITERIA INCLUDING THE CHS HARBOR. WAVES
ALSO LOOK IN LINE...SO WILL ONLY MAKE MINOR INITIALIZATION TWEAKS.

&&

.AVIATION...BANDS FROM FRANCES STARTING TO WREAK HAVOC ON THE CIGS
AT BOTH TERMINALS...ESP AT KSAV. HAVE SEEN CIGS AS LOW AS OVC018 AND
AS HIGH AS FEW030. HAVE TRIED TO HANDLE THIS BY KEEPING BKN CIGS ABV
3KFT THEN GONE WITH TEMPO GROUPS OF MVFR/IFR CIGS THRU 05/08Z.
AFTERWARDS...WILL CONTINUE THE IDEA OF PROB30 GROUPS TO LOOK FOR
BANDS OF RAIN AFFECTING BOTH TERMINALS. AT NEXT ROUTINE
ISSUANCE...MAY NEED TO INCRS PROB30 GROUPS TO TEMPO GROUPS AT KSAV.
AS FOR WINDS...WILL CONTINUE WIND SPEEDS AOA 12KT WITH HIGHER GUSTS
THRU MOST OF THE FCST PD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY THROUGH 8 AM SUNDAY GAZ117-119-139-141.
     WIND ADVISORY UNTIL 6 AM MONDAY GAZ116>119-137>141.
     TORNADO WATCH GAZ114-116>119-137>141 UNTIL 6 AM MONDAY.
SC...HIGH SURF ADVISORY THROUGH 8 AM SUNDAY SCZ048>051.
MARINE...GALE WARNING AMZ354-374.
         SMALL CRAFT ADVISORY AMZ330-350-352
         TORNADO WATCH AMZ354 UNTIL 6 AM MONDAY.
&&

JPC
Hazardous weather outlook, Sep 5, 5:02 AM EDT, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
502 AM EDT SUN SEP 5 2004

AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-060901-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
502 AM EDT SUN SEP 5 2004

...HIGH SURF ADVISORY THROUGH MONDAY...
...HIGH RISK FOR RIP CURRENTS THROUGH MONDAY...
...WIND ADVISORY FOR THE GEORGIA COAST TODAY AND TONIGHT...
...GALE WARNING FOR THE GEORGIA COASTAL WATERS OUT 60 NM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.MARINE...THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE GEORGIA AND
SOUTH CAROLINA COASTS. A HIGH SURF ADVISORY IS ALSO IN EFFECT AS
LARGE WAVES OF 10 TO 15 FEET BREAK ALONG THE BEACHES. BEACH EROSION
IS ALSO POSSIBLE PARTICULARLY AROUND THE TIME OF HIGH TIDE. PLEASE
REFER TO THE LATEST SPECIAL WEATHER STATEMENT...SURF ZONE
FORECAST...AND COASTAL FLOOD STATEMENT FOR FURTHER INFORMATION.

.STRONG WINDS...WINDS OF 25 TO 35 MPH CAN BE EXPECTED ALONG THE GA
COAST TODAY AND TONIGHT.  A WIND ADVISORY IS IN EFFECT.  IN
ADDITION...GALE FORCE WINDS OF 30 TO 35 KT WILL PREVAIL OFF THE GA
COAST OVER THE GEORGIA COASTAL WATERS OUT TO 60 NM. PLEASE REFER TO
THE LATEST MARINE STATEMENT FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.MARINE...THERE WILL BE A HIGH RISK OF RIP CURRENTS ALONG THE GEORGIA
AND SOUTH CAROLINA COASTS ON MONDAY. A HIGH SURF ADVISORY WILL ALSO
BE IN EFFECT AS LARGE WAVES OF 10 TO 15 FEET BREAK ALONG THE BEACHES.
BEACH EROSION IS ALSO POSSIBLE PARTICULARLY AROUND THE TIME OF HIGH
TIDE. PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT...SURF
ZONE FORECAST...AND COASTAL FLOOD STATEMENT FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 5, 9:12 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
912 PM EDT SUN SEP 5 2004

GAZ114-116>119-137>141-061000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND MCINTOSH-LONG-
TATTNALL-
INCLUDING THE CITIES OF...DARIEN...HALFMOON LANDING...HINESVILLE...
LUDOWICI...PEMBROKE...REIDSVILLE...SAVANNAH...TOWNSEND...
WILMINGTON AND WILMINGTON ISLAND
912 PM EDT SUN SEP 5 2004

...TORNADO WATCH IN EFFECT UNTIL 6 AM EDT MON...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. THE WATCH INCLUDES THE SOUTHEAST GEORGIA COUNTIES OF
BRYAN...CHATHAM...LIBERTY...LONG...MCINTOSH AND TATTNALL AND THE
ADJACENT COASTAL WATERS OUT TO 20 NM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

JPC
Local storm report, Sep 5, 9:27 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
927 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TORNADO          DARIEN                  31.37N 81.43W
09/05/2004                   MCINTOSH           GA   EMERGENCY MNGR

            RELAYED PUBLIC REPORT OF TORNADO TOUCHDOWN ALONG HWY 99
            BETWEEN MILE MARKERS 7 AND 8. TREES DOWN...POWERLINES
            DOWN...AND PORCH RIPPED AWAY FROM A HOUSE.

&&

JPC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:38 PM EDTTornado WarningCHSLiberty37 min
Sep 5, 8:51 PM EDTTornado WarningCHSMcIntosh24 min
Sep 5, 9:14 PM EDTTornado WarningCHSLong46 min
Sep 5, 9:35 PM EDTTornado WarningCHSLiberty25 min
Sep 5, 9:50 PM EDTTornado WarningCHSMcIntosh25 min
Sep 5, 10:14 PM EDTTornado WarningCHSLong31 min
Sep 5, 10:19 PM EDTTornado WarningCHSMcIntosh56 min
Sep 5, 11:38 PM EDTTornado WarningCHSLiberty, McIntosh37 min
Sep 5, 11:59 PM EDTTornado WarningCHSChatham31 min
Sep 6, 2:40 AM EDTTornado WarningCHSChatham35 min
Sep 6, 3:18 AM EDTTornado WarningCHSBryan42 min
Sep 6, 4:13 AM EDTTornado WarningCHSBulloch, Candler32 min
Sep 6, 7:29 AM EDTTornado WarningCHSChatham31 min
Sep 6, 8:49 AM EDTTornado WarningCHSLiberty26 min
Sep 6, 10:15 AM EDTTornado WarningCHSBryan30 min
Sep 6, 10:56 AM EDTTornado WarningCHSChatham34 min
Sep 6, 5:59 PM EDTSevere Thunderstorm WarningCHSChatham46 min

Nearby

Tornado Warnings in Georgia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.